Nevada, 2024

Damaging Wind in Nevada, August 17, 2024

August 17, 2024 · NWS LKN · 1 event in 1 county or zone

An off-cut-low pressure system over the Pacific NW along with a high pressure system over the Texas Panhandle formed a southwesterly flow over eastern Nevada with monsoonal moisture, creating afternoon thunderstorms that produced high winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

An off-cut-low pressure system over the Pacific NW along with a high pressure system over the Texas Panhandle formed a southwesterly flow over eastern Nevada with monsoonal moisture, creating afternoon thunderstorms that produced high winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Aug 17, 1:32 AM PST, 8 hours 39 minutes earlier.

Area forecast discussion, Aug 17, 1:32 AM PST, 8 hours 39 minutes before
Area Forecast Discussion
National Weather Service Elko NV
232 AM PDT Sat Aug 17 2024

.SYNOPSIS...Dry conditions along with breezy to locally windy
conditions expected through late next week. Isolated to scattered
showers and thunderstorms possible this weekend and Monday across
eastern and east-central Nevada.

&&

.SHORT TERM...Today through Sunday night

An upper level trough is situated along the Pacific Northwest
coast, while a ridge of high pressure is over New Mexico. A
tightening surface pressure gradient between the trough and ridge
will bring breezy to windy conditions across portions of central
and north-central Nevada. South-southwest winds will be 10 to 20
mph with gusts of 25 to 35 mph. Stronger winds are expected in
Northern Nye and Humboldt Counties with gusts to 40 mph.

Meanwhile, monsoonal moisture and instability will surge
northward, bringing a mix of wet and dry thunderstorms mainly
across the eastern third of the forecast area this afternoon.
Thunderstorms are expected to weaken along with subsiding winds
into the early to mid evening, with shower activity diminishing
after midnight. Highs will be in the upper 80s to mid 90s with
lows in the 40s and 50s.

A rinse and repeat with the synoptic pattern will bring a
southwest flow over the area during the day Sunday with breezy to
windy conditions across portions of central Nevada. South-
southwest winds will be 10 to 20 mph with gusts of 25 to 35 mph,
with stronger gusts to 40 mph in Northern Nye County. A north-
northeast to south-southwest boundary coupled with moisture and
instability will lead to another round of isolated to scattered
showers and thunderstorms across the eastern half of the state.
Thunderstorms are expected to weaken along with subsiding winds
into the early to mid evening. Daytime high temperatures will be
in the low 80s to low 90s with overnight lows in the low 40s to
low 50s.

.LONG TERM...Monday through next Saturday

An upper-level area of high pressure will be centered near New
Mexico Monday through Tuesday. An Eastern Pacific trough of low
pressure will approach the coast of Northern California Tuesday
night. This trough of low pressure should pivot northeastward over
Northwestern Nevada Wednesday. An upper-level area of low pressure
will move southward just off the coast of the Pacific Northwest
Wednesday night through Thursday night. This cyclone aloft will
approach the coast of Northern California Friday. The upper-level
area of low pressure will pivot northeastward over Northwestern
Nevada Friday night and next Saturday.

South to southwest winds gusts near 35 mph are expected in Central
Nevada Monday afternoon into Monday evening. South to southwest
wind gusts near 30 mph are anticipated in Central California each
afternoon and evening Tuesday and Wednesday. There is a 40 to 69
percent probability of critical fire weather conditions in
Southern Eureka, Southern Lander, and Northern Nye Counties
Monday afternoon and Monday evening. There is a 40 to 69 percent
probability of critical fire weather conditions in Southern
Eureka, Southern Lander, Northern Nye, and White Pine Counties
each afternoon and evening Tuesday and Wednesday. Gusty winds may
persist in Central Nevada Thursday into next weekend.

An isolated mix of wet and dry thunderstorms are expected in
Eastern Elko and Eastern White Pine Counties Monday afternoon
into Monday evening. A few of these thunderstorms could be strong.
The primary thunderstorm hazards will be wind gusts near 45 mph
and dangerous cloud to ground lightning strikes. Thunderstorm
probabilities Monday afternoon into Monday evening vary from 15 to
25 percent in Eastern Elko County to 25 to 35 percent in Eastern
White Pine County. Dry weather is expected throughout the service
area Tuesday and Wednesday. The possibility of thunderstorms
returns to the forecast for Eastern Nevada Thursday into next
weekend. High temperatures will be near seasonal values both
Monday afternoon and Tuesday afternoon. A cooling trend is
expected Wednesday through next Saturday. By next Saturday
afternoon, high temperatures will be around five degrees below
normal for this time of year.

&&

.AVIATION...Gusty winds trend lighter thru this evening with fair
weather and light winds expected tonight while VFR conditions
prevail. VFR conditions expected at all terminals tomorrow though
generally south-southwest winds will again be present across the
region with gusts 20-25KTS in the afternoon and evening. VCTS also
present at KELY and KEKO with the more consistent thunderstorm
activity to the east of KEKO thanks to a boundary running roughly
north-northeast to south-southwest thru the state, indicated to be
positioned nearly over KEKO tomorrow. Any storms that move on
terminal will bring strong and erratic wind gusts of 40+KTS,
localized blowing dust, and potentially brief heavy rainfall and
pea sized hail and MVFR conditions due to reduced VIS may be
possible. Weather and gusty winds will again dissipate thru
tomorrow evening.

&&

.FIRE WEATHER...A low pressure system will remain off the Pacific
Northwest coast, while a high pressure system is situated over
the Desert Southwest. A combination of winds and minimum relative
humidity will become critical across portions of central and
north-central Nevada today. A Red Flag Warning is in effect for
zones 426, 427, and 437. Meanwhile, subtropical moisture and
instability moving northward will produce a mix of wet and dry
thunderstorms over zones 425, 469, and 470 this afternoon and
evening.

The winds and low RH will continue for Sunday in central Nevada,
with a Red Flag Warning in effect for 426 and 427. Isolated to
scattered showers and thunderstorms expected to continue in zones
425 and 470 through early next week with other areas remaining
dry.

&&

.LKN Watches/Warnings/Advisories...

Red Flag Warning from 11 AM this morning to 8 PM PDT this
evening Central Nevada-Toiyabe...Humboldt County-Quinn...
Northern Nye County-Mojave.

Red Flag Warning from 11 AM to 8 PM PDT Sunday Central
Nevada-Toiyabe...Northern Nye County-Mojave.

&&

90/87/97/90

In the hours before

Special weather statement, Aug 17, 7:09 AM PST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Elko NV
809 AM PDT Sat Aug 17 2024

NVZ035-171600-
White Pine County NV-
809 AM PDT Sat Aug 17 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN WHITE PINE COUNTY
THROUGH 900 AM PDT...

At 808 AM PDT, Doppler radar was tracking a cluster of strong
thunderstorms 19 miles south of Shoshone, moving north at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Heavy rainfall along with gusty winds could knock down tree
         limbs and blow around unsecured objects. Minor hail damage
         to vegetation is possible.

Locations impacted include...
Shoshone, Connors Pass, and Majors Place.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3867 11422 3868 11480 3908 11470 3894 11405
      3893 11405
TIME...MOT...LOC 1508Z 198DEG 18KT 3865 11452

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

98
Special weather statement, Aug 17, 7:46 AM PST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Elko NV
846 AM PDT Sat Aug 17 2024

NVZ035-171615-
White Pine County NV-
846 AM PDT Sat Aug 17 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN WHITE PINE COUNTY
THROUGH 915 AM PDT...

At 845 AM PDT, Doppler radar was tracking a cluster of strong
thunderstorms near Great Basin National Park, moving north at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Heavy rainfall along with gusty winds could knock down tree
         limbs and blow around unsecured objects. Minor hail damage
         to vegetation is possible.

Locations impacted include...
Great Basin National Park, Shoshone, Baker, and Sacramento Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3905 11405 3881 11423 3887 11455 3932 11443
      3927 11405
TIME...MOT...LOC 1545Z 193DEG 26KT 3902 11432

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

98

The radar

The Cedar City radar (KICX), 201 km away, was scanning. The volume nearest the first event began at 18:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, White Pine

When
August 17, 10:11 AM PST to 11:11 AM PST
Where
White Pine County, 7.64 mi W of Baker
Measured
53 kt (61 mph) measured gust
Reported by
RAWS
Coordinates
39.023, -114.272

Station (MTHN2) Mather, Elevation 9268 ft.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2024Every state in 2024This day in weather historyWarnings in Nevada, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199968.